Ask the Doctors April 2010 Issue

Ask The Doctors: April 2010

Steroids and Osteoporosis . . . Lyme Disease . . . Psoriasis/Arthritis Link

Can steroid therapy cause osteoporosis, particularly in the elderly?

It is true that systemic steroid therapy can cause osteoporosis, which can lead to fractures of the vertebrae and other bones. Steroids are very effective in decreasing inflammation, and therefore pain. They do, however, produce side effects, one of which is osteoporosis. Steroids should always be monitored by your doctor and given for only significant medical conditions. Steroid injections into your joints four to five times a year will have very little effect on your overall system since the body will have been exposed to very little of the injected medication. Unless abused, joint steroid injections are not associated with generalized osteoporosis either in the elderly or in younger patients.

 

 

I’ve heard that apple cider vinegar, and milk, can help my osteoarthritis. Is there any truth to this?

The ingestion of apple cider vinegar will not relieve the symptoms of osteoarthritis (OA), nor does it have any effect on the progression of OA. Over the years there has been a great deal of folklore surrounding the treatment of OA. Most home remedies have not withstood scientific scrutiny and have been discarded. On the other hand, some home remedies have been found to help stem the pain of OA. For example, the mild but beneficial effects on arthritis pain of fish oil that contains omega-3 is one example of a small group of beneficial home remedies. Unfortunately, a multi-million-dollar industry has been developed, and continues to thrive, on supplying the public with unproven arthritis remedies. Most, but not all, of these remedies are expensive, useless, but not harmless—some can have unwanted interactions with other medications. Milk, on the other hand, is an important source of calcium. Maintaining a proper level of calcium during your lifetime can protect you from osteoporosis, but the ingestion of milk does not help to prevent or reduce the symptoms of OA.

 

 

I suffer from arthritis, a result of a bout with Lyme disease last summer. While recently undergoing chemotherapy for breast cancer, my arthritis symptoms strangely disappeared. After going off chemo, however, the symptoms returned with a vengeance. Is this normal?

Lyme disease, an infectious condition which causes acute joint inflammation and pain, is treated with antibiotics, usually doxycyline. In its later stages, it is treated with I.V. antibiotics for a prolonged period. Many chemotherapy agents have a potent anti-inflammatory effect, and because of this they can reduce joint pain. However, if adequately treated with antibiotics, the recurrence of pain due to inflammation should not be as severe as you describe. It is important to be sure that the pain is coming from a joint involved with inflammation caused by Lyme disease and is not due to other causes. An X-ray—and, if necessary, a bone scan— should be obtained to rule out pain caused by your breast cancer.

 

What’s the connection between psoriasis and arthritis?

Psoriasis is a chronic recurrent skin condition that is evidenced by distinctive lesions—generally patches of silvery gray scaling. An inflammatory arthritis similar to rheumatoid arthritis (RA) develops in approximately 7 percent of patients with psoriasis. In the past, psoriatic arthritis was considered part of the spectrum of RA. The two diseases can now be differentiated by radiology as well as by clinical and laboratory data. The treatment—the use of nonsteroidal anti-inflammatory drugs (NSAIDs) for mild symptoms, progressing to methotrexate and eventually biologic drugs—is identical for both diseases.